Alert archive / Washington / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 5, NWS Spokane, WA

April 27, 2001Whitman County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Apr 27, 2001, 5:35 PM PDT for Whitman County, Washington. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 27, 2001, 5:35 PM PDT (00:35 UTC)
Expired
Apr 27, 2001, 6:15 PM PDT
In force
40 min
Issued by
NWS Spokane, WA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Whitman County, WA

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 0.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2001-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 898 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2001-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
898 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1833 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KOTX 280036
SVRGEG
WAC075-280100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
535 PM PDT FRI APR 27 2001

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN WHITMAN COUNTY IN EASTERN WASHINGTON

* UNTIL 615 PM PDT

* AT 532 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HAY...OR ABOUT 36 MILES WEST OF PULLMAN...
  MOVING NORTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OVER HAY AT 540 PM PDT
  3 MILES SOUTHEAST OF LA CROSSE AT 600 PM PDT

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SPOKANE.

LAT...LON 4657 11806 4662 11784 4688 11764 4694 11796

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 3:07 PM PDT, 2 hours 28 minutes earlier.

Area forecast discussion, Apr 27, 3:07 PM PDT, 2 hours 28 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
230 PM PDT FRI APR 27 2001

12Z ETA/AVN INITIALIZED WELL THIS MORNING BY OVERLAY W/IR SAT LOOP.
CONVECTIVE PARAMETERS STILL LOOK PRETTY IMPRESSIVE OVER THE EXTREME
EASTERN THIRD OF WASHINGTON AND THE ID PANHANDLE ZNS FOR LATE THIS
AFTERNOON AND EVENING. DO LIKE THE SPEED AND STRENGTH OF THE AVN
MODEL. HIGH LEVEL MOISTURE ALREADY STREAMING OVER THE CASCADES AND
INTO THE CWA. CAPE VALUES WELL ABOVE 1000 J/KG COUPLED UP WITH GOOD
70H MOISTURE ADVECTION AND LIS OF -4 TO -6 DEPICT A VERY UNSTABLE
LOWER ATMOSPHERE THIS AFTERNOON. WILL STILL KEEP FOCUS OF CONVECTION
TO THE EXTREME SOUTHEAST PART OF CWA AND CENTRAL PANHANDLE MOUNTAINS
...ALTHOUGH MOST OF THE CWA WILL HAVE POTENTIAL FOR ISOLATED THUNDER
THROUGH THIS EVENING. OFF SHORE UPPER TROUGH NOW ROTATING EAST AS
UPPER SPEED MAX ROUNDING BASE OF TROUGH. CAA W/TROUGH TO BE THE MAIN
PLAYER FOR REMAINDER OF SHORT TERM FORECAST PERIOD. WILL HANG ONTO
LIKELY POPS TONIGHT AND SATURDAY MORNING PER PREVIOUS FORECASTS
BEFORE CHANGING TO COOL/SHOWERY PATTERN AND SCATTERED POPS IN THE
AFTERNOON AS TROUGH AXIS MOVES THROUGH CWA.

FLOW BECOMES ZONAL BY SAT NGT CUTTING OFF SHOWER THREAT FOR EAST
SLOPE ZNS AND BASIN. NEXT PACIFIC SHORT WAVE NEAR THE DATELINE IS
SUPPORTED BY A 160+ KT JET AND WILL RAPIDLY EJECT/KICK OUT SATURDAYS
SHORTWAVE. SNOW LEVELS WILL QUICKLY DROP TO NEAR 5000 FEET SATURDAY
AND SATURDAY NIGHT BEFORE MODERATING SUNDAY. SURFACE WINDS WILL PICK
UP INTO THE BREEZY CATEGORY ALONG THE CASCADES EAST SLOPES AND BASIN
SATURDAY AFTERNOON AND NIGHT. GDB

.EXTENDED...A LOW PRESSURE TROUGH MOVES OVER THE AREA MONDAY AND
TUESDAY FOR A CHANCE OF SHOWERS BOTH DAYS. THEN A WEAK RIDGE BUILDS
IN FOR WEDNESDAY.  THIS SHOULD BRING IMPROVING WEATHER STARTING IN
THE WEST WEDNESDAY AND SPREADING TO THE IDAHO PANHANDLE ON THURSDAY.
WILL BRING A CHANCE OF SHOWERS BACK IN FOR THE WESTERN PORTION OF THE
AREA WEDNESDAY THEN FOR THE EAST ON FRIDAY. LH

THE INFORMATION IN THIS PRODUCT CONCERNING WARNINGS AND FORECASTS IS
VALID ONLY AT THE TIME OF ISSUANCE. THE LATEST WARNING AND FORECAST
INFORMATION WILL BE FOUND IN THE APPROPRIATE PRODUCTS...

GEG 043/064/039/062 6633
CQV 041/066/037/064 7753
SPT 042/064/038/062 7753
COE 041/063/038/061 6644
WWP 040/054/036/052 7754
LWS 050/068/047/065 7632
PUW 045/063/045/063 7632
EAT 045/066/042/066 4411
MWH 048/068/044/068 4411

.GEG...NONE.

In the hours before

Local storm report, Apr 27, 4:06 PM PDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE, WA
406 PM PDT FRI APR 27 2001

TIME(PDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
d
0405 PM    ALBION                    WA   .75 INCH HAIL
04/27/01   WHITMAN

Nearby

Severe Thunderstorm Warnings in Washington, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.